Alert archive / South Dakota / Heat Advisories in 2021

Heat Advisory 2, NWS Rapid City, SD

June 16, 2021Tripp County, South Dakota

NWS Rapid City, SD issued this heat advisory at Jun 16, 2021, 3:22 AM CDT for Tripp County, South Dakota. It took effect at Jun 16, 2021, 1:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2021, 3:22 AM CDT (08:22 UTC)
In effect from
Jun 16, 2021, 1:00 PM CDT
Expired
Jun 16, 2021, 6:14 PM CDT
In force
5 hr
Issued by
NWS Rapid City, SD

County Tripp County, SD

The radar

The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2484 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2819 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this heat advisory went out at Jun 16, 12:15 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 16, 12:15 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1115 PM MDT Tue Jun 15 2021

.UPDATE...
Issued at 915 PM MDT Tue Jun 15 2021

Lack of forcing and sufficient CIN has kept thunderstorms from
developing this evening. Forecast updated to remove thunderstorms
from forecast. Winds/RH improving so northeast Wyoming Red Flag
Warning also dropped.

&&

.DISCUSSION...(This Evening Through Tuesday)
Issued at 146 PM MDT Tue Jun 15 2021

Latest upper air analysis has the upper ridge axis over the western
half of the CWA as an upper trough digs into the Pacific Northwest.
Water vapor imagery depicts a shortwave rounding the ridge into
northeastern Wyoming and western SD. At the surface, high pressure
is located across the the Dakotas with lee trof developing across
central Montana and Wyoming. Temperatures across the forecast area
ranged from the upper 80s in the Black Hills and northwestern SD to
the upper 90s over northeastern Wyoming. Winds were gusty from the
south at 10 to 25 mph.

Strong mixing this afternoon might be be deep enough to allow an
isolated strong storm to form, but overall still quite a bit of
convective inhibition in place. Therefore, will continue to monitor
satellite data and keep slight pops in the forecast.

The strong upper low over the Pacific Northwest will move across
Canada, flatting the central CONUS ridge, allowing for slightly
cooler temperatures on Wednesday. At the surface, a cool front will
move through the Northern Plains Wednesday morning, bringing some
breezy northerly winds to the area, mainly during the morning hours.
Highs will mainly be in the 80s, but 90s will be possible across far
south central SD before the front arrives there. Mainly dry
conditions will continue.

The remainder of the week will be mainly dry with highs in the 80s.
A series of shortwaves will cross the Northern Plains this weekend,
bringing chances for showers and thunderstorms back to the area.
Precipitation chances increase early next week as upper level flow
becomes more cyclonic with temperatures closer to average.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1114 PM MDT Tue Jun 15 2021

VFR conditions are expected through the TAF period. A cold front
will move through the area Wednesday morning. Gusty northwest
winds will develop behind the front, especially on the plains
north and east of the Black Hills.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...7
DISCUSSION...MLS
AVIATION...7
Hazardous weather outlook, Jun 15, 10:18 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
918 PM MDT Tue Jun 15 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
918 PM MDT Tue Jun 15 2021 /1018 PM CDT Tue Jun 15 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms will be possible across portions of the
area late Wednesday. Severe weather is not expected. Better
chances of widespread thunderstorms arrive this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:22 AM CDTWind AdvisoryUNRButte, Haakon, Harding, Jackson, Meade, Pennington and 2 more13 hr

Nearby

Heat Advisories in South Dakota, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.